Currently Viewing
AFIB: Could It Be Caused by Something Besides Chemotherapy?
August 25, 2016 – Edward McClain
Proactive or Reactive Cancer Treatment (Part 2)
August 24, 2016
Rise Up: 4 Life Lessons From a Cancer Survivor
August 24, 2016 – Kate Beland
What Do You Do When Your Oncologist Says Your Treatment Is Done
August 23, 2016 – Dana Stewart
Caregiving: The Importance of Self-Care
August 23, 2016 – Kim Johnson
The Five-Year Survival Rate for Cancer
August 22, 2016 – Khevin Barnes
The Strange World of Metastatic Breast Cancer
August 22, 2016 – Martha Carlson
Health Crises and Coping
August 22, 2016 – Samira Rajabi
Facial Cancer: Symptoms, Diagnosis, Reactions and First Steps
August 19, 2016 – Barbara Chernow

AFIB: Could It Be Caused by Something Besides Chemotherapy?

Will AFIB come back during the third chemo cycle?
PUBLISHED August 25, 2016
Edward D. McClain retired from the U. S. Department of Commerce in 1995 and has been living in Rehoboth Beach, Delaware, since 1996. Ed likes to work for his church, hunt, fish and collect rare firearms. He enjoys professional football, cooking shows and action TV shows/films but will not watch game shows nor talk shows. Ed is a two-time survivor of CLL, by the Grace of God.
Ed and Pattie were in the waiting area of Tunnell Cancer Center to begin Ed’s third chemo session since having a leukemia relapse. After each of the first two, Ed wound up in the hospital with atrial fibrillation (AFIB). While thoughts of it possibly happening again were on both their minds, hope was also always present within both of them. 
 
As Ed was musing, he happened to touch the lump on his neck below his right ear. It wasn’t there. It was finally gone. When did it go away? The lump had become something he accepted would probably never go away and so he had not looked for it in several weeks. Hey! This new chemical, bendamustine, was really doing something.
 
Nurse Carolyn came to escort them back to the infusion room. She had already heard about the AFIB incidents and informed Ed that they would be monitoring his heart very closely during the rest of his chemo cycles. Pausing only to measure Ed’s weight, they moved on to Area 4 with Ed’s favorite industrial La-Z-y-Boy chairs. Ed’s vitals were taken, and he was prepped for the infusion cocktail. Ed skipped the usual cup of coffee for a caffeine-free ginger ale. Nurse Carolyn began the “20 questions” routine. The answers were: no diarrhea; yes constipated; always feels like he has a low-grade fever; no appetite; bad taste in his mouth; did not sleep any last night; no body aches or pains; no mouth sores; feels fatigued all the time; yes frequent nausea.
 
Ed’s apprehension was high as the “cocktail” was brought in and started dripping into him. Will I have AFIB again within the next five days? Will I be back in the hospital? Will I get electro cardioversion again? Will the change in medications prevent AFIB? These questions all ran through Ed’s mind.
 
Ed sought information about AFIB on the Internet. Above all, it seemed to have mysterious causes and triggers. Many things were thought to possibly cause a sudden AFIB episode. Accumulated trigger possibilities included: caffeine, medication, emotional triggers, hormones, exercise, fatigue and illness, alcohol, dehydration and sleep apnea.
 
As Ed considered the noted AFIB trigger possibilities, he narrowed them down to: caffeine, medication, emotional triggers and fatigue, and Illness. Caffeine was a definite possibility, and he began to drink half-caffeinated or decaffeinated coffee. Fatigue and illness could also be triggers. After all, he did have leukemia, and after a chemo cycles he was sleep-deprived for three or four days. After recent experiences, medications could be a big factor due to chemotherapy. Emotional triggers could be a big thing, as Ed has been on an emotional roller coaster, but steadfast in hope. 
 
Has he been too quick and willing to blame it on chemo? Ed does have sleep apnea, which causes sleeplessness. Ed underwent sleep studies more than 10 years ago after a mild stoke, which was finally blamed on high blood pressure induced by sleep apnea. He has worn a CPAP mask ever since that time, which is supposed to remedy/compensate for sleep apnea. However, the lack of sleep following the steroids on day one of each chemo cycle could be a significant trigger. Three days of sleeplessness can be very taxing on his body. Cancer leaves no exceptions and no matter what the side effects are, treatment must continue. Cancer patients must be brave. As Pattie tells Ed, “You’ve been a real trooper.”
 
We all have our days where we feel we can’t survive.
Sometimes dreams are shattered.
Friendships may fall apart.
Loved ones may hurt us.
Finances may worry us.
Sickness may overtake us.
We may even lose people we love.
But God will always be there to guide us through even the toughest of times. 
Never lose FAITH.
Hold onto HOPE.
Trust In GOD ALWAYS!
-- facebook.com/naeemcallaway
 
Be the first to discuss this article on CURE's forum. >>
Talk about this article with other patients, caregivers, and advocates in the General Discussions CURE discussion group.

Related Articles

1
×

Sign In

Not a member? Sign up now!
×

Sign Up

Are you a member? Please Log In